Tramadol is a prescription narcotic pain-killer used to treat moderate to severe pain. It has a higher occurrence of tolerance and dependence is far rarer when compared to other pain-killers. In spite of this, it should not be prescribed to people who are prone to alcoholism or any other forms of addictions.
When Tramadol is taken for a long time and in high dosages, certain adaptive changes occur in the brain metabolism which is the reason for the development of tolerance. This means that a higher dose is needed in order to achieve the effects that were once possible with much lower dosages. Thus patients start taking higher and higher doses. Sometimes physicians recommend the so called rotation of the pain-killers in order to avoid a decrease in the pain-killing effect.
The development of dependence is more likely if Tramadol has been taken over extended periods of time and in higher dosages. When taken orally, the risk of tolerance and dependence is lower than the risk if it is injected. Patients suffering from chronic pain are less likely to develop psychological dependence.
Tramadol Withdrawal Symptoms
The physical dependence is characterized by a withdrawal syndrome when the drug is discontinued suddenly. Reasons for this condition are the adaptive changes that occur in the brain metabolism during the treatment period. The symptoms of withdrawal include:
- uncontrollable movements
- losing weight
- increased sensitivity to pain
- changes in the blood pressure
As Tramadol also induces the serotonin release, strange sensations, such as tingling, restlessness and feeling of an “electrical shock” or "brain zaps" have been reported in some patients. These symptoms are most severe on the second day of the discontinuation of the medicine and slowly decrease in 8-10 days. However, sometimes they are so unbearable that patients feel compelled to start using the drug again. Doctors strongly advise against stopping Tramadol “cold turkey” as it can be very dangerous.
The development of psychological dependence is also possible which includes craving the drug even after the symptoms of withdrawal have died down. That is why it is better patients prone to addictions not to take it.
How to avoid the development of withdrawal syndrome?
- Never take Tramadol unless it has been prescribed to you by a healthcare provider.
- Do not take more or less than the prescribed dose. If the effect is too strong or weak, consult your doctor.
- Unless it is absolutely necessary, do not take Tramadol for long periods of time.
Tramadol should never be stopped abruptly. Wean off under the control of your physician. Your doctor will slowly decrease the dose of Tramadol so the possibility of any withdrawal symptoms will be minimal.